Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 104, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2021, 8:09 PM MST for Coconino County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 8:09 PM MST (03:09 UTC)
- Expired
- Aug 13, 2021, 8:45 PM MST
- In force
- 36 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Coconino County, AZ
The radar
The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WUUS55 KFGZ 140309
SVRFGZ
AZC005-140345-
/O.NEW.KFGZ.SV.W.0104.210814T0309Z-210814T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
809 PM MST Fri Aug 13 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 845 PM MST.
* At 809 PM MST, a severe thunderstorm was located 8 miles northwest
of Hualapai Reservation, moving west at 10 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hualapai Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3608 11315 3599 11311 3581 11332 3592 11330
3605 11333
TIME...MOT...LOC 0309Z 070DEG 7KT 3601 11320
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
McCollum1 follow-up statement
597
WWUS55 KFGZ 140336
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
836 PM MST Fri Aug 13 2021
AZC005-140345-
/O.EXP.KFGZ.SV.W.0104.000000T0000Z-210814T0345Z/
Coconino-
836 PM MST Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
845 PM MST...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3608 11315 3599 11311 3581 11332 3592 11330
3605 11333
TIME...MOT...LOC 0335Z 070DEG 7KT 3600 11325
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:30 PM MST, 6 hours 39 minutes earlier.
Area forecast discussion, Aug 13, 1:30 PM MST, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 130 PM MST Fri Aug 13 2021 .SYNOPSIS...Afternoon showers and thunderstorms are expected to continue for much of the next week, especially in the high terrain and south of the Mogollon Rim. Temperatures warm slightly over the weekend, before cooling off again towards the middle of next week. && .DISCUSSION...Showers and thunderstorms have begun to develop this afternoon over the high terrain along the Mogollon Rim and in the northeast. Coverages is expected to continue to increase as the afternoon progresses and into the evening hours. Hi-res guidance continues to show activity become more organized, with outflow from storms now supporting MCS develop once they move into the more unstable air mass over central Arizona. Heavy rainfall will be the primary threat, with flash flooding possible over Yavapai and Gila counties through tonight. A few strong to severe storms will also be possible, with strong gusty winds and hail. Much of the activity is expected to diminish by midnight, with only a few lingering showers possible through the rest of the overnight. Saturday, heights begin to rise as a ridge over the the intermountain west begins to build through the weekend. Temperatures warm slightly over the weekend as a result, as well as reduced precipitation coverage and potential. Afternoon showers and thunderstorms will remain a threat, but will mainly be limited to the high terrain along and south of the Mogollon Rim. Localized flash flooding from heavy rainfall will continue to remain a threat with any storm that develops. Heights begin to fall Monday as the high begins to slowly meander westward becoming centered over California/Nevada and degrading. Towards the middle of next week, a longwave trough begins to dig into the West Coast and moving eastward across the intermountain west through the week. Uncertainty still exists in the timing and how far south the trough will reach, so confidence in what implications that will have for next is still low at this point. Nevertheless, EPS and GEFS ensemble members do signal that moisture will remain in place over much of northern Arizona start during the first half of next week. && .AVIATION...For the 00Z package...Primarily VFR conditions for the duration of the TAF period. Showers and thunderstorms continue mainly south and west of a KGCN-KFLG-KSJN line through around 06Z. A few lingering showers will be possible thereafter. Storms develop again after 19Z Sat, mainly in the high terrain. Brief MVFR conditions along with gusty and erratic winds and hail will be possible in and around thunderstorms. Winds will otherwise remain light through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Continued afternoon showers and thunderstorms are expected for the weekend. Greatest coverage will be over the high terrain and areas south of the Mogollon Rim. Localized flash flooding from heavy rainfall will be the primary hazard. Warming temperatures along with light winds are otherwise expected. Monday through Wednesday...Chances for showers and thunderstorms continue into next week. Temperatures are also expected to cool slightly. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight FOR AZZ008-018-037-038. && PUBLIC...Humphreys AVIATION...Humphreys FIRE WEATHER...Humphreys For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 13, 2:16 PM MST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
216 PM MST Fri Aug 13 2021
AZZ018-132145-
Northern Gila County-
216 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of Gila County
between Payson and Gisela through 245 PM MST...
At 214 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Gisela, or 8 miles southeast of Payson, moving
southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gisela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3423 11124 3417 11112 3402 11119 3409 11135
TIME...MOT...LOC 2114Z 023DEG 13KT 3416 11121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJSpecial weather statement, Aug 13, 2:24 PM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
324 PM MDT Fri Aug 13 2021
AZZ010-011-040-132145-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-Chinle Valley-
324 PM MDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of Apache County near
Ganado through 345 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ganado moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cornfields Chapter House, Hubbell Trading Post National Historic Site
and Ganado.
This includes the following highways...
State Route 264 between mile markers 446 and 449.
Highway 191 between mile markers 401 and 411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3574 10951 3564 10942 3549 10962 3566 10975
TIME...MOT...LOC 2122Z 053DEG 12KT 3567 10953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJSpecial weather statement, Aug 13, 2:35 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
235 PM MST Fri Aug 13 2021
AZZ016-018-132200-
Northern Gila County-Eastern Mogollon Rim-
235 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of Gila and Coconino
Counties including Pine and Strawberry through 300 PM MST...
At 233 PM MST, Doppler radar was tracking a strong thunderstorm over
Pine, or 12 miles northwest of Payson, moving southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine, Strawberry, Tonto Natural Bridge State Park and Geronimo Boy
Scout Camp.
This includes State Route 87 between mile markers 264 and 272.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3445 11142 3440 11134 3428 11148 3440 11158
TIME...MOT...LOC 2133Z 058DEG 7KT 3441 11142
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:41 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 13, 6:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Aug 13, 6:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 13, 7:00 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 15 min |
| Aug 13, 7:39 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 26 min |
| Aug 13, 8:15 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 2 hr |
| Aug 13, 8:38 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 52 min |
| Aug 13, 9:03 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 42 min |
| Aug 13, 9:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 47 min |
| Aug 13, 9:51 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 13, 10:07 PM MST | Flash Flood Warning | FGZ | Yavapai | 53 min |
| Aug 14, 3:06 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 39 min |
| Aug 14, 3:42 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 36 min |
| Aug 14, 3:58 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.